Alert archive / Texas / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Houston/Galveston, TX

May 26, 201423 counties in Texas

NWS Houston/Galveston, TX issued this flash flood watch at May 26, 2014, 4:59 PM CDT for 23 counties in Texas. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
May 26, 2014, 4:59 PM CDT (21:59 UTC)
Expired
May 28, 2014, 8:00 PM CDT
In force
51 hr
Issued by
NWS Houston/Galveston, TX
Flood severity
None
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at May 26, 4:04 PM CDT, 55 minutes earlier.

Area forecast discussion, May 26, 4:04 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
404 PM CDT MON MAY 26 2014

.DISCUSSION...
PROPAGATION OF THE OVERNIGHT PCPN THROUGH SE TX THIS AFTN LIKELY
HELPED BY SPLITTING JET ALOFT/INFLUX OF ABUNDANT LOW-LEVEL MOIST-
URE FROM THE GULF. SAVE FOR THE LEADING TSRA (WHICH PROMPTED THE
WARNINGS) THE REST OF THE ACTIVITY SHOULD CONTINUE TO BE GENERAL-
LY MODERATE/HEAVY RAINFALL PRODUCERS. NOT SEEING MUCH BEHIND THE
SYSTEM...SO WITH THE LOSS OF DAYTIME HEATING WILL EXPECT A BREAK
OVERNIGHT. BUT PER WV IMAGERY ADDITIONAL DISTURBANCES SEEM TO BE
HEADED THIS WAY.

AND SO...THE FCST FOR THE NEXT FEW DAYS SHOULD REMAIN ON THE ACT-
IVE SIDE WITH THE SLOW APPROACH/POSSIBLE STALLING OF THE MAIN UP-
PER LOW OVER SE TX. MOST NOTICEABLE DIFFERENCES FOR THE 12Z RUNS
SEEM TO BE WITH THE END OF PCPN CHCS...WHICH COULD EXTEND TO SAT.
OTHERWISE NOT TOO MANY CHANGES WITH THE GRIDS AS MODELS ARE/HAVE
BEEN HANDLING THIS SYSTEM RATHER CONSISTENTLY. GIVEN THE PROGGED
DYNAMICS AND ONGOING TRENDS THE FCST OF POSSIBLE SEVERE WX/HEAVY
RAINS FOR THE NEXT COUPLE OF DAYS LOOK REASONABLE AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  83  69  83  70 /  60  60  50  50  30
HOUSTON (IAH)              71  84  70  84  71 /  70  50  40  60  40
GALVESTON (GLS)            74  83  73  83  74 /  60  30  40  60  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 26, 3:58 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CDT MON MAY 26 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
358 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT SHOWER AND THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH A SLOW MOVING STORM SYSTEM MOVING INTO THE STATE...EXPECT
SHOWER AND THUNDERSTORM COVERAGE TO INCREASE ACROSS THE AREA.
FOR THE WEEK...SOME PARTS OF SOUTHEAST TEXAS COULD RECEIVE LOCALLY
HEAVY RAINFALL...WITH TOTALS OF AT LEAST 2 TO 4 INCHES POSSIBLE.
FLOOD WATCHES MIGHT BE NEEDED. IN ADDITION TO A POTENTIAL HEAVY
RAIN EVENT...SOME STRONG TO SEVERE THUNDERSTORM DEVELOPMENT COULD
OCCUR AS THE SYSTEM SLOWLY MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED DURING THE WEEK.

In the hours before

Special weather statement, May 26, 2:14 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
214 PM CDT MON MAY 26 2014

TXZ211-226-227-262000-
AUSTIN TX-FORT BEND TX-WHARTON TX-
214 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUSTIN...
SOUTHWESTERN FORT BEND AND NORTHEASTERN WHARTON COUNTIES UNTIL 300 PM
CDT...

AT 212 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHARTON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
STORM MAY PRODUCE SMALL HAIL IN ADDITION TO VERY HEAVY RAINFALL OF 2
TO 3 INCHES OF RAIN IN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
WESTERN ROSENBERG...WHARTON...NEEDVILLE...EAST BERNARD...PLEAK...
FAIRCHILDS...BEASLEY...KENDLETON...ORCHARD...BOLING-IAGO AND
HUNGERFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2922 9606 2935 9620 2966 9599 2943 9575
TIME...MOT...LOC 1912Z 215DEG 15KT 2935 9608

39
Local storm report, May 26, 2:50 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     3 SW WHARTON            29.29N  96.13W
05/26/2014                   WHARTON            TX   EMERGENCY MNGR

            WHARTON OEM REPORTED A FUNNEL CLOUD NEAR PIERCE TX

&&

EVENT NUMBER HGX1400096

39
Local storm report, May 26, 3:07 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
307 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 NE WHARTON            29.37N  96.04W
05/26/2014                   WHARTON            TX   EMERGENCY MNGR

            TREES BLOWN DOWN AND WINDOWS BLOWN OUT OF HOUSES IN
            HUNGERFORD NEAR COUNTY ROAD 218 AND HIGHWAY 60.

&&

EVENT NUMBER HGX1400097

39
Special weather statement, May 26, 4:43 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT MON MAY 26 2014

TXZ212-213-227-262230-
HARRIS TX-WALLER TX-FORT BEND TX-
443 PM CDT MON MAY 26 2014

...SPECIAL WEATHER STATEMENT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CINCO RANCH...OR NEAR ELDRIDGE / WEST OAKS...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. FUNNEL
CLOUDS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KATY...JERSEY VILLAGE...ELDRIDGE / WEST OAKS...SPRING BRANCH WEST...
MISSION BEND...SPRING BRANCH NORTH...PECAN GROVE...ADDICKS PARK
TEN...GREATER GREENSPOINT...FULSHEAR...CINCO RANCH...CARVERDALE...
CYPRESS...WILLOWBROOK...WESTBRANCH...FAIRBANKS / NORTHWEST
CROSSING...FOUR CORNERS...GREATER INWOOD...BRIAR FOREST AND ADDICKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
.

LAT...LON 2961 9571 2969 9589 3007 9576 2995 9544
TIME...MOT...LOC 2142Z 207DEG 14KT 2972 9576

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:15 AM CDTSpecial Weather StatementHGXJackson60 min
May 26, 11:08 AM CDTAreal Flood AdvisoryHGXJackson, Wharton112 min
May 26, 12:15 PM CDTFlash Flood WarningHGXJackson3 hr
May 26, 1:06 PM CDTAreal Flood AdvisoryHGXWharton114 min
May 26, 2:14 PM CDTSpecial Weather StatementHGXFort Bend46 min
May 26, 2:16 PM CDTTornado WarningHGXFort Bend, Wharton29 min
May 26, 2:46 PM CDTTornado WarningHGXFort Bend29 min
May 26, 3:16 PM CDTTornado WarningHGXFort Bend, Harris29 min
May 26, 3:35 PM CDTFlash Flood WarningHGXWharton3 hr
May 26, 3:43 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller47 min
May 26, 4:16 PM CDTFlash Flood WarningHGXFort Bend, Harris, Waller119 min
May 26, 4:43 PM CDTSpecial Weather StatementHGXHarris47 min
May 26, 5:35 PM CDTRiver Flood WarningHGXHarris60 hr
May 26, 5:42 PM CDTSpecial Weather StatementHGXHarris48 min
May 26, 5:44 PM CDTSpecial Weather StatementHGXHarris46 min
May 26, 6:02 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris, Waller3 hr
May 26, 6:35 PM CDTSpecial Weather StatementHGXChambers, Liberty40 min

Nearby

Flash Flood Watches in Texas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.